Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 9, NWS Springfield, MO

March 25, 2010Barry County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 25, 2010, 9:40 AM CDT for Barry County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2010, 9:40 AM CDT (14:40 UTC)
Expired
Mar 25, 2010, 3:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Barry County, MO

The radar

The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WGUS53 KSGF 251440
FFWSGF
MOC009-252000-
/O.NEW.KSGF.FF.W.0009.100325T1440Z-100325T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 AM CDT THU MAR 25 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 300 PM CDT

* AT 932 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF SLOW MOVING HEAVY RAINFALL MOVING INTO THE WARNING AREA.   
  RADAR ESTIMATED HOURLY RAINFALL RATES OF A HALF INCH TO LOCALLY AN 
  INCH PER HOUR CAN BE EXPECTED THROUGH 1 PM. THE SATURATED GROUND   
  FROM RECENT RAIN AND SNOW MELT WILL CAUSE ANY PRECIPITATION TO     
  GO INTO RUNOFF CAUSING RAPID RISES ON CREEKS WITH THE POTENTIAL    
  TO FLOOD LOW WATER CROSSINGS AND OTHER LOW WATER AREAS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CASSVILLE...MONETT...EXETER...PURDY...SELIGMAN...WASHBURN...
  WHEATON...TABLE ROCK LAKE...ROARING RIVER STATE PARK...HIGHWAY 39
  AT FLAT CREEK NEAR JENKINS...HIGHWAY 39 AT FLAT CREEK SOUTH OF
  JENKINS...HIGHWAY 76 1 MILE SOUTHWEST OF CASSVILLE...ROUTE C JUST
  SOUTH OF MCDOWELL...ROUTE U...1 MILE EAST OF BUTTERFIELD...ROUTE
  U...8 MILES EAST OF PURDY AND ROUTE Y AT FLAT CREEK JUST NORTHEAST
  OF CASSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3693 9407 3692 9362 3683 9363 3682 9359
      3650 9360 3649 9408

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 25, 6:52 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 25, 6:52 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT THU MAR 25 2010

.DISCUSSION...

A FAIRLY ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE UPCOMING
WEEKEND. ONCE THE STORM SYSTEM CURRENTLY AFFECTING THE REGION
DEPARTS...ANOTHER ONE IS ON THE WAY JUST IN TIME FOR THE WEEKEND.
LONG WAVE CHARTS THEN INDICATE A PATTERN CHANGE NEXT WEEK AS
STRONG NEGATIVE HEIGHT ANOMALIES SHIFT FROM NORTH OF HUDSON BAY
BACK INTO THE ALASKA REGION. THIS WILL LIKELY RESULT IN BACKING
UPPER LEVEL FLOW...AND POSSIBLY A SOUTHWESTERLY FLOW LATER NEXT
WEEK.

CURRENTLY...UPPER LEVEL LOW PRESSURE IS TRACKING EAST ACROSS THE
RED RIVER REGION. AT THE SURFACE...LOW PRESSURE WAS LOCATED JUST
SOUTH OF TULSA OKLAHOMA. A STATIONARY FRONT EXTENDED NORTHEAST
FROM THE LOW RIGHT ALONG OR JUST SOUTH OF INTERSTATE 44. RADAR
INDICATES ONE CLUSTER OF SHOWERS ALONG THE HIGHWAY 63 CORRIDOR.
ADDITIONAL SHOWERS ARE DEVELOPING FROM NORTHEAST OKLAHOMA INTO THE
TRUMAN LAKE REGION. IN ADDITION...PATCHY FOG HAS DEVELOPED IN
CLOSE PROXIMITY TO THAT SURFACE FRONT. VISIBILITIES HAVE
OCCASIONALLY DROPPED TO A QUARTER MILE.

AS THAT UPPER LEVEL LOW SWINGS EAST THIS MORNING...LARGE SCALE
ASCENT WILL CONTINUE TO SUPPORT SHOWER ACTIVITY NORTH OF
INTERSTATE 44. ADDITIONAL ACTIVITY IS EXPECTED CLOSER TO THE TRACK
OF THE UPPER LEVEL LOW ACROSS SOUTHERN MISSOURI. WILL BE
CANCELLING THE FLOOD WATCH WITH THE MORNING PACKAGE AS ADDITIONAL
RAINFALL AMOUNTS ACROSS CENTRAL MISSOURI WILL AVERAGE A THIRD OF
AN INCH OR LESS. MAINTAINED PATCHY FOG MENTION EARLY THIS MORNING
ALONG AND SOUTH OF THAT FRONT...BUT THINK THAT WILL DIMINISH ONCE
THE FRONT BEGINS SHUNTING SOUTH AND NORTHERLY WINDS INCREASE.
STILL NOT OUT OF THE QUESTION WE COULD SEE A LIGHTNING STRIKE OR
TWO ACROSS SOUTH CENTRAL MISSOURI...BUT ANY INSTABILITY WILL BE
VERY LIMITED. PRECIPITATION WILL BEGIN TO END FROM WEST TO EAST
LATER THIS MORNING AND THIS AFTERNOON AS THAT LOW MAKES STEADY
PROGRESS EAST. WOULD NOT BE SURPRISED AT ALL FOR AREAS OUT WEST TO
SEE SOME SUN THIS AFTERNOON. WENT CLOSE TO MAV TEMPERATURES
TODAY...WITH MANY AREAS STEADY FOR MOST OF THE DAY.

TONIGHT THEN LOOKS CHILLY AS A SURFACE RIDGE AXIS SHIFTS EAST
ACROSS THE REGION. WENT WITH SREF NUMBERS WHICH PUTS MOST AREAS IN
THE LOW TO MID 30S. CONSIDERED FOG MENTION...BUT THE DEW POINTS
ADVECTING INTO THE AREA MAY BE A BIT LOW FOR OPTIMAL CONDITIONS.
THIS WILL BE SOMETHING FOR THE DAY SHIFT TO TAKE ANOTHER LOOK AT.
AFTER A CHILLY START...TEMPERATURES WILL REBOUND NICELY ON FRIDAY AS
THAT RIDGE AXIS SLIDES EAST OF THE AREA. WENT SLIGHTLY ABOVE MAV
TEMPERATURES WITH AREAS ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR
GETTING INTO THE LOWER AND MIDDLE 60S.

THE NEXT STORM SYSTEM SLATED TO IMPACT THE REGION LOOKS FAIRLY
SIMILAR TO THE CURRENT ONE. OPERATIONAL MODELS AND ENSEMBLE
SYSTEMS CONTINUE TO HIT ON THE LATER SATURDAY INTO EARLY SUNDAY
TIME FRAME FOR THE BEST PRECIPITATION CHANCES. HAVE CONTINUED WITH
THE CHANCE POPS ON SATURDAY AND SUNDAY...WITH LIKELY POPS SATURDAY
NIGHT. DID KEEP THUNDER MENTION GOING AS NAM/GFS BOTH BRING AT
LEAST SOME ELEVATED INSTABILITY INTO THE AREA. MOST MEDIUM RANGE
MODELS AND ENSEMBLE MEMBERS PUSH THIS SYSTEM OUT OF THE AREA BY
LATER SUNDAY. THE ECMWF IS MUCH SLOWER TO EXIT THIS SYSTEM. NOT
BUYING RIGHT NOW WITH NO REAL BLOCKING SIGNALS NOTED. EITHER
WAY...WILL HAVE TO WATCH THE HYDRO SITUATION WITH THIS SYSTEM.

ONCE THAT SYSTEM DOES CLEAR THE REGION...THE WEATHER LOOKS FAIRLY
QUIET FROM EARLY TO MIDWEEK. A WARMING TREND IS EXPECTED AS WE
TRANSITION TO A WESTERLY AND EVENTUALLY SOUTHWESTERLY FLOW ALOFT.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z KSGF...KJLN AND KBBG TAFS...A STORM SYSTEM IS
CURRENTLY PUSHING THROUGH THE REGION EARLY THIS MORNING AND HAS
RESULTED IN LIFR AND IFR CONDITIONS ALONG WITH AN AREA OF RAINFALL
SPREAD INTO THE AREA. IFR CEILINGS WILL PREVAIL AT ALL THE TAF
SITES THROUGH THE MORNING HOURS...WITH CONDITIONS SLOWLY IMPROVING
INTO THE MVFR RANGE THIS AFTERNOON. RAINFALL WILL CONTINUE TO
SPREAD EAST TODAY AFFECTING ALL THREE TAF SITES THROUGH MUCH OF
THE MORNING HOURS.

THE RAIN SHOULD BEGIN TO COME TO AN END FROM WEST TO EAST THIS
AFTERNOON. OVERNIGHT AS THE SYSTEM SHIFTS EAST...SKIES SHOULD
BEGIN TO CLEAR. IF WINDS CAN RELAX ENOUGH OVERNIGHT FOG WILL BE
POSSIBLE...ESPECIALLY GIVEN THE MOIST GROUNDS THAT WILL BE IN
PLACE FROM THE RAINFALL THAT IS AND WILL CONTINUE TO OCCUR TODAY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 25, 5:59 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 AM CDT THU MAR 25 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
559 AM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  PATCHY FOG WITH VISIBILITIES BELOW A MILE CAN BE EXPECTED
  EARLY THIS MORNING ACROSS SOUTHERN MISSOURI. LOCALIZED
  VISIBILITIES DOWN TO A QUARTER MILE WILL BE POSSIBLE.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS
  SOUTHERN MISSOURI. NO SEVERE STORMS ARE EXPECTED AS
  INSTABILITY WILL BE LIMITED.

  LIGHT TO MODERATE RAINFALL WILL CONTINUE TODAY ACROSS THE
  OUTLOOK AREA...WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE
  INTO EARLY THIS AFTERNOON ALONG AND SOUTH OF THE INTERSTATE
  44 CORRIDOR. ISOLATED FLOODING OF CREEKS...STREAMS...AND LOW
  WATER CROSSINGS WILL BE POSSIBLE.

  NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE
  TODAY ACROSS MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A STORM SYSTEM WILL BRING RAIN AND THUNDERSTORMS BACK INTO
  THE REGION THIS WEEKEND. DEPENDING ON THE TRACK AND
  STRENGTH OF THIS STORM SYSTEM...THERE MAY BE AN ADDITIONAL
  THREAT FOR FLOODING. ENOUGH INSTABILITY MAY ALSO EXIST FOR
  A FEW THUNDERSTORMS CAPABLE OF PRODUCING HAIL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:25 PM CDTRiver Flood WarningSGFVernon13 hr
Mar 24, 7:44 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Morgan6 hr
Mar 25, 1:53 AM CDTAreal Flood WarningSGFBenton, Camden, Hickory, Morgan7 hr
Mar 25, 6:14 AM CDTFlash Flood WarningSGFBarton, Jasper, Newton6 hr
Mar 25, 8:43 AM CDTFlash Flood WarningSGFMcDonald3 hr
Mar 25, 10:35 AM CDTFlash Flood WarningSGFStone, Taney4 hr
Mar 25, 11:13 AM CDTAreal Flood WarningSGFCamden, Christian, Douglas, Howell, Laclede, Ozark and 4 more8 hr
Mar 25, 11:45 AM CDTAreal Flood WarningSGFDallas, Greene, Laclede, Lawrence, Polk8 hr
Mar 25, 12:00 PM CDTFlash Flood WarningSGFBarton, Jasper, McDonald, Newton3 hr
Mar 25, 12:57 PM CDTFlash Flood WarningSGFDent, Phelps2 hr
Mar 25, 2:32 PM CDTAreal Flood WarningSGFBarton, Jasper, McDonald, Newton24 hr
Mar 25, 2:53 PM CDTFlash Flood WarningSGFBarry, Ozark, Stone, Taney4 hr
Mar 25, 3:26 PM CDTRiver Flood WarningSGFJasper12 hr
Mar 25, 6:56 PM CDTAreal Flood WarningSGFBarry, Camden, Christian, Dallas, Douglas, Greene and 11 more24 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.